Vasovagal syncope (vay-zoh-VAY-gul SING-kuh-pee) is one of the most common causes of fainting. Vasovagal syncope occurs when your body overreacts to certain triggers, such as the sight of blood or extreme emotional distress.
The vasovagal syncope trigger causes a sudden drop in your heart rate and blood pressure. That leads to reduced blood flow to your brain, which results in a brief loss of consciousness.
Vasovagal syncope is usually harmless and requires no treatment. But it’s possible you may injure yourself during a vasovagal syncope episode. Also, your doctor may recommend tests to rule out more-serious causes of fainting, such as heart disorders.
Before you faint due to vasovagal syncope, you may experience some of the following:
- Skin paleness
- Tunnel vision — your field of vision is constricted so that you see only what’s in front of you
- Feeling of warmth
- A cold, clammy sweat
- Blurred vision
During a vasovagal syncope episode, bystanders may notice:
- Jerky, abnormal movements
- A slow, weak pulse
- Dilated pupils
Recovery after a vasovagal episode begins soon after fainting, generally in less than a minute. However, if you stand up too soon after fainting — within 15 to 30 minutes or so — you’re at risk of fainting again.
When to see a Doctor
Because fainting can be a sign of a more serious condition, such as a heart or brain disorder, you may want to consult your doctor after a fainting spell, especially if you never had one before.
Vasovagal syncope occurs when the part of your nervous system that regulates heart rate and blood pressure malfunctions in response to a trigger, such as the sight of blood. Your heart rate slows, and the blood vessels in your legs widen. This allows blood to pool in your legs, which lowers your blood pressure. This drop in blood pressure and slowed heart rate quickly diminish blood flow to your brain, and you faint.
Common triggers for vasovagal syncope include:
- Standing for long periods of time
- Heat exposure
- The sight of blood
- Having blood drawn
- Fear of bodily injury
- Straining, such as to have a bowel movement
In most cases of vasovagal syncope, treatment is unnecessary. Your doctor may help you identify your fainting triggers and discuss ways you might avoid them. However, if you experience vasovagal syncope often enough to interfere with your quality of life, your doctor may suggest trying one or more of the following remedies.
A drug called midodrine (Orvaten) that’s normally used to treat low blood pressure may be helpful in preventing vasovagal syncope.
Your doctor may recommend specific techniques to decrease the pooling of blood in your legs. These may include foot exercises, wearing compression stockings or tensing your leg muscles when standing, and increasing salt in your diet if you don’t usually have high blood pressure. Avoid prolonged standing — especially in hot, crowded places — and drink plenty of fluids.
Rarely, the insertion of an electrical pacemaker, which helps regulate the heartbeat, may be an option for some people with vasovagal syncope who haven’t been helped by other treatments.